Alert archive / California / Areal Flood Advisories in 2017

Areal Flood Advisory 21, NWS San Francisco Bay Area, CA

January 20, 2017Marin County, Sonoma County, California

NWS San Francisco Bay Area, CA issued this areal flood advisory at Jan 20, 2017, 1:26 AM PST for Marin County, Sonoma County, California. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jan 20, 2017, 1:26 AM PST (09:26 UTC)
Expired
Jan 20, 2017, 4:45 AM PST
In force
3 hr
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon

Counties Marin County, CA, Sonoma County, CA

The radar

The Sacramento radar (KDAX), 96 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 9.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2017-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2017-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

749 
WGUS86 KMTR 200926
FLSMTR

Flood Advisory
National Weather Service San Francisco CA
126 AM PST FRI JAN 20 2017

CAC041-097-201245-
/O.NEW.KMTR.FA.Y.0021.170120T0926Z-170120T1245Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sonoma CA-Marin CA-
126 AM PST FRI JAN 20 2017

The National Weather Service in The San Francisco Bay Area has issued
a

* Urban and Small Stream Flood Advisory for Poor Drainage Areas
  for...
  Sonoma County in northern California...
  Marin County in northern California...

* Until 445 AM PST

* At 121 AM PST, Doppler radar indicated moderate to heavy rain
  increasing over the region that will likely cause urban and small
  stream flooding.

* Some locations that will experience flooding include...
  Santa Rosa, Petaluma, San Rafael, Novato, Rohnert Park, Windsor,
  Mill Valley, San Anselmo, Larkspur, Healdsburg, Sonoma, Corte
  Madera, Tiburon, Cloverdale, Fairfax, Sebastopol, Cotati,
  Sausalito, Lucas Valley-Marinwood and Muir Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, urban areas, highways,
streets and underpasses as well as other drainage areas and low
lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3881 12314 3885 12308 3885 12282 3880 12275
      3867 12263 3857 12263 3831 12240 3816 12237
      3816 12241 3812 12232 3815 12229 3814 12229
      3796 12243 3782 12247 3779 12263 3797 12303
      3823 12309 3841 12321 3856 12340 3877 12353

$$

RGass

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this areal flood advisory went out at Jan 19, 10:09 PM PST, 3 hours 17 minutes earlier.

Area forecast discussion, Jan 19, 10:09 PM PST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1009 PM PST Thu Jan 19 2017

.SYNOPSIS...Light rain beginning ahead of the next frontal system
due to move in late tonight and Friday morning. This will bring
another round of wind and rain. Lingering showers Saturday before
the final front brings more wind and rain Sunday. Some residual
showers to persist Sunday night into Monday and possibly Tuesday.

&&

.DISCUSSION...as of 8:20 PM PST Thursday...KMUX radar currently
showing weak echoes moving over the area from the west. Some light
rain is being picked up along the coast. This light rain is in
advance of the next frontal system progged to affect the district
later tonight through Friday morning. Rain is expected to become
moderate to heavy at times overnight and the heavier rain will
gradually diminish from north to south through the day and become
more showery. Thunderstorms will be possible as well with the
increasingly unstable airmass. Rainfall amounts of 1.5-3" for the
North Bay and coastal mountains can be expected, and the lower
elevations and urban areas 0.5-1" is possible. Given all the
recent rains local rivers and streams will be quick to respond,
especially in areas of locally heavy showers or if thunderstorms
develop.

Snow levels are around 4k feet, which isn't expected to change
much through the weekend. Thus, accumulating snow will be possible
over the higher peaks of Monterey/San Benito counties through
Sunday morning. Several inches are possible over the highest peaks
in those counties.

In addition to the rain, southerly winds will ramp up ahead of and
with the frontal passage. Southerly winds of 20 to 30 mph with
gusts 40 to 50 mph possible, with the strongest winds expected
along the coast and in the higher terrain. A wind advisory has
been issued for those areas for late tonight through Friday
morning.

Showers to decrease by Friday night, and scattered showers are
possible on Saturday with a brief break in the shower activity by
Saturday afternoon. The next in a series of storms is then forecast
to move in Saturday night into Sunday. This third system appears
to have the most moisture associated with it...and will likely
have the most rainfall and stronger winds as well. Rainfall
amounts Saturday night into Sunday will be a little higher than
tonight's storm system, especially over the higher terrain of
Santa Cruz and Monterey counties. Hydro concerns are expected to
be greatest with this third system.

Residual showers are expected Monday and possibly Tuesday, then
high pressure is forecast build in over the west to bring a
drying trend to the state.

&&

.AVIATION...As of 9:55 PM PST Thursday...Scattered showers and
gusty south winds expected through tonight ahead of the
approaching cold front. Decreased vsbys possible with moderate to
heavy showers. Widespread rain and strong and gusty southerly
winds will accompany the cold front as it sweeps across the region
late tonight into Friday morning. Wind gusts are expected to
reach 30 to 40 kt overnight. Moderate to brief heavy rain showers
expected Friday during the morning rush. IFR cigs/vsbys possible
with heaviest showers. Isolated thunderstorms with small hail
possible with this next system as well. Have included prob30's
between 20z and 01z tomorrow.

Vicinity of KSFO....Isolated showers will persist through the
tonight with mainly MVFR cigs expected. South to southeast winds
around 10 kt expected to begin gradually increasing around 07z
becoming gusty with sustained winds reaching 25 kt with gusts to
around 35 kt. Strongest winds expected after 10z. An isolated
thunderstorm cannot be ruled out Friday afternoon.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...Isolated showers will persist through the
tonight with mainly MVFR cigs expected. Southeast winds around 10
kt expected to begin gradually increasing around 07z becoming
gusty with sustained winds reaching 20 kt with gusts to around 30
kt. Strongest winds expected after 12z. An isolated thunderstorm
cannot be ruled out Friday afternoon.

&&

.MARINE...as of 8:37 PM PST Thursday...Strong southerly gale
force winds are expected across the coastal waters tonight into
Friday morning ahead of the approaching cold front. As a result
rough and hazardous seas will continue through tonight. Winds
will increase to 25 to 35 kt with frequent gusts to 45 kt after
midnight. After the front passes Friday morning winds will shift
to the west but remain moderate and gusty. Winds will increase
again Saturday night as another frontal system approaches. Very
large swells arrive Friday afternoon with swell heights building
to 25 to 30 feet Friday night and Saturday. Rouge waves of 30
feet or greater are possible during this timeframe.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...Wind Advisory...CAZ006-505-507-509-511-512-517-518-529-530
             SCA...Pt Reyes to Pigeon Pt 0-10 nm until 1 AM
             SCA...Pigeon Pt to Pt Pinos 0-10 nm until 1 AM
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm until 1 AM
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 1 AM
             GLW...SF Bay from 1 AM
             GLW...Mry Bay from 1 AM
             GLW...Pt Reyes to Pigeon Pt 0-10 nm from 1 AM
             GLW...Pigeon Pt to Pt Pinos 0-10 nm from 1 AM
             GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm from 1 AM
             GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm from 1 AM
             SCA...Pt Arena to Pt Reyes 0-10 nm until 10 PM
             SCA...Pt Arena to Pigeon Pt 10-60 nm until 10 PM
             SCA...Pt Arena to Pt Reyes 0-10 nm from 4 AM
             SCA...Pt Arena to Pigeon Pt 10-60 nm from 4 AM
             GLW...Pt Arena to Pt Reyes 0-10 nm from 10 PM
             GLW...Pt Arena to Pigeon Pt 10-60 nm from 10 PM
             SCA...Rough Bar Advisory for SF Bar

&&

PUBLIC FORECAST: Sims
AVIATION/MARINE: CW

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
Hazardous weather outlook, Jan 19, 4:21 AM PST, 21 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
421 AM PST THU JAN 19 2017

CAZ006-505>513-516>518-528>530-201230-
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
421 AM PST THU JAN 19 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS TODAY AND ISOLATED THUNDERSTORMS CAN BE
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AT LEAST TWO ADDITIONAL SYSTEMS WILL BRING WIDESPREAD RAINFALL TO
OUR REGION -- LATE TONIGHT INTO FRIDAY AND THEN SATURDAY NIGHT
INTO SUNDAY. RAINFALL COULD BE HEAVY AT TIME WITH POTENTIAL
HYDROLOGICAL ISSUES ESPECIALLY GOING INTO SUNDAY. GUSTY SOUTHERLY
WINDS CAN BE EXPECTED WITH BOTH SYSTEMS. SCATTERED SHOWERS ARE
EXPECTED MONDAY AND POSSIBLY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 9:01 PM PSTGale WarningMTR10 hr
Jan 19, 9:01 PM PSTSmall Craft AdvisoryMTR42 hr
Jan 20, 3:02 AM PSTSpecial Marine WarningMTR43 min
Jan 20, 3:39 AM PSTSpecial Weather StatementMTRSan Mateo36 min
Jan 20, 4:07 AM PSTSpecial Marine WarningMTR23 min
Jan 20, 4:14 AM PSTSpecial Weather StatementMTRAlameda, Contra Costa, San Mateo31 min
Jan 20, 4:49 AM PSTFlash Flood WarningMTRSonoma4 hr
Jan 20, 5:27 AM PSTAreal Flood AdvisoryMTRSan Mateo, Santa Clara, Santa Cruz3 hr
Jan 20, 6:38 AM PSTFlash Flood WarningMTRSanta Cruz6 hr
Jan 20, 7:08 AM PSTFlash Flood WarningMTRSanta Clara6 hr
Jan 20, 7:31 AM PSTAreal Flood WarningMTRSanta Cruz12 hr
Jan 20, 7:55 AM PSTAreal Flood WarningMTRSonoma18 hr
Jan 20, 12:20 PM PSTFlash Flood WarningMTRSan Benito4 hr
Jan 20, 12:51 PM PSTHigh Wind WatchMTRAlameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more15 hr
Jan 20, 1:27 PM PSTFlash Flood WatchMTRAlameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more3 days
Jan 20, 2:33 PM PSTGale WatchMTR14 hr
Jan 20, 2:33 PM PSTGale WarningMTR42 hr
Jan 20, 3:51 PM PSTAreal Flood AdvisoryMTRSan Benito, Santa Clara70 hr
Jan 20, 3:56 PM PSTAreal Flood WarningMTRSan Benito, Santa Clara72 hr

Nearby

Areal Flood Advisories in California, 2017Every areal flood advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.